|   | 
Details
   web
Records
Author Bottcher, L.; Montealegre, P.; Goles, E.; Gersbach, H.
Title Competing activists-Political polarization Type
Year 2020 Publication Physica A-Statistical Mechanics And Its Applications Abbreviated Journal Physica A
Volume 545 Issue Pages 13 pp
Keywords Political polarization; Opinion formation; Activists; Markov chains; Game theory
Abstract Recent empirical findings suggest that societies have become more polarized in various countries. That is, the median voter of today represents a smaller fraction of society compared to two decades ago and yet, the mechanisms underlying this phenomenon are not fully understood. Since interactions between influential actors ("activists'') and voters play a major role in opinion formation, e.g. through social media, we develop a macroscopic opinion model in which competing activists spread their political ideas in specific groups of society. These ideas spread further to other groups in declining strength. While unilateral spreading shifts the opinion distribution, competition of activists leads to additional phenomena: Small heterogeneities among competing activists cause them to target different groups in society, which amplifies polarization. For moderate heterogeneities, we obtain target cycles and further amplification of polarization. In such cycles, the stronger activist differentiates himself from the weaker one, while the latter aims to imitate the stronger activist. (C) 2019 Elsevier B.V. All rights reserved.
Address [Boettcher, Lucas] Swiss Fed Inst Technol, Inst Theoret Phys, CH-8093 Zurich, Switzerland, Email: lucasb@ethz.ch
Corporate Author Thesis
Publisher Elsevier Place of Publication Editor
Language English Summary Language Original Title
Series Editor Series Title Abbreviated Series Title
Series Volume Series Issue Edition
ISSN 0378-4371 ISBN Medium
Area Expedition Conference
Notes WOS:000526845600034 Approved
Call Number UAI @ eduardo.moreno @ Serial 1147
Permanent link to this record
 

 
Author Fierro, R.; Leiva, V.; Balakrishnan, N.
Title Statistical Inference on a Stochastic Epidemic Model Type
Year 2015 Publication Communications In Statistics-Simulation And Computation Abbreviated Journal Commun. Stat.-Simul. Comput.
Volume 44 Issue 9 Pages 2297-2314
Keywords Asymptotic normality; Chi-squared test; Markov chains; Martingale estimators; Maximum likelihood estimators; SIR epidemic model
Abstract In this work, we develop statistical inference for the parameters of a discrete-time stochastic SIR epidemic model. We use a Markov chain for describing the dynamic behavior of the epidemic. Specifically, we propose estimators for the contact and removal rates based on the maximum likelihood and martingale methods, and establish their asymptotic distributions. The obtained results are applied in the statistical analysis of the basic reproduction number, a quantity that is useful in establishing vaccination policies. In order to evaluate the population size for which the results are useful, a numerical study is carried out. Finally, a comparison of the maximum likelihood and martingale estimators is conducted by means of Monte Carlo simulations.
Address [Fierro, Raul] Pontificia Univ Catolica Valparaiso, Inst Matemat, Valparaiso, Chile, Email: victorleivasanchez@gmail.com
Corporate Author Thesis
Publisher Taylor & Francis Inc Place of Publication Editor
Language English Summary Language Original Title
Series Editor Series Title Abbreviated Series Title
Series Volume Series Issue Edition
ISSN 0361-0918 ISBN Medium
Area Expedition Conference
Notes WOS:000356808000008 Approved
Call Number UAI @ eduardo.moreno @ Serial 506
Permanent link to this record